An adverse reaction with an unclear prognosis
Neapolitan physician Carlo Curzi originally described scleroderma in a monograph dated 1752. The term is derived from the Greek words “sklerosis,” meaning hardness, and “derma,” meaning skin. Systemic sclerosis prevalence is estimated between 3 and 24 per 100,000 persons. The prognosis in systemic sclerosis is poor and often fatal, with 10-year survival ranging from 54–66%. In turn, the term “pseudoscleroderma” is an umbrella term that has been used to describe skin lesions that imitate or resemble systemic sclerosis. These disorders typically occur as either distinct pathological entities or a complication of malignancy. But drug-induced pseudoscleroderma is clinically and histopathologically similar to systemic sclerosis. For example, chemotherapy-induced pseudoscleroderma may occur several weeks or months after the treatment. The DrugCard platform in the medical literature found just such a case of an adverse reaction with an unclear prognosis.
Description of a clinical case of an adverse reaction from local medical literature
The DrugCard platform found this case in an article in the «Dermatology Review/Przegląd Dermatologiczny». A 78-year-old woman complained about significant thickening of the skin on the back surface of the feet and the distal part of the lower legs. In medical history – excision of basal cell carcinoma of the right clavicle and bifocal cancer of the right breast were treated with paclitaxel at 80 mg/m2. The overall course of chemotherapy was 36 infusions in total. After the treatment was completed, swelling and redness appeared on the feet and lower legs’ dorsal surface, followed by the skin’s hardening with melanoderma. Moreover, sensory impairment was present in the affected areas. Based on the history and clinical presentation, paclitaxel-induced pseudoscleroderma was diagnosed.
A shorter mean duration of symptoms and the absence of other symptoms typical of systemic sclerosis characterize pseudoscleroderma. Treatments for scleroderma-like skin lesions caused by drugs are various. Currently, there is no clear-cut algorithm for the treatment of this disease. Sometimes, interruption or termination of chemotherapy or change of the administered drug results in spontaneous remission of skin lesions. However, some changes are resistant to treatment and persistent. The authors present a case of pseudoscleroderma caused by paclitaxel, successfully treated with pentoxifylline and topical clobetasol. One month after the treatment, an almost complete resolution of hyperkeratosis, slight skin softening, and a slight reduction in edema was visible.
Interestingly, the described patient is the second case of pseudoscleroderma as a complication after paclitaxel chemotherapy noted in the author’s Clinic. They have previously reported drug-induced pseudoscleroderma and craquelure eczema after treatment with nab-paclitaxel in literature.
Why is the prognosis of pseudoscleroderma unclear?
The prognosis for drug-induced pseudoscleroderma is unclear because some changes resolve spontaneously after the disappearance of the causative agent. Others, on the other hand, persist or worsen and sometimes lead to dysfunction in the patient’s daily life by limiting mobility caused by hardened skin. The conclusion of the treatment course with paclitaxel may have positively influenced the outcome of this treatment. In this case, a definite improvement in the resolution of hyperpigmentation and hyperkeratosis was observed after six months. And also, a considerable reduction in skin thickening and swelling of the distal lower legs and the dorsal surfaces of the feet. As you can see, resolving symptoms is very long and affects the quality of life.